Disseminated Lomentospora prolificans infection in a patient with neutropenia treated with ipilimumab and nivolumab

Read full text
Authors: Nicholas William Dunstan, James Owen Robinson, Andrew Walczak, Ammie Higgins, Meinolf Karthaus, Mihitha Hashara Ariyapperuma
Cited by: 1
References: 23

Abstract

Immune checkpoint inhibitor immunotherapy enhances T cell activity against cancer cells but often leads to the immune system targeting healthy cells, causing ‘immune-related adverse events’ (irAEs). We report the case of a man in his 70s with metastatic melanoma being treated with ipilimumab and nivolumab. He presented with febrile neutropenia after lacerating a thumb on his compost bin. The neutrophil count only recovered once oral prednisolone was commenced, indicating a haematological irAE. A restaging Positron Emission Tomography scan revealed intramuscular ring-enhancing collections throughout his body, one of which was aspirated and cultured the fungus Lomentospora prolificans . He was treated with voriconazole plus terbinafine, both of which were later substituted with olorofim due to a voriconazole-induced rash. After 4 months, the collections had resolved on repeat imaging, and olorofim was ceased due to transaminitis. This case highlights neutropenia as a lesser-known adverse effect of immunotherapy and raises awareness about L. prolificans infection.

Fields of Study & Subjects

Antifungal resistance and susceptibility Fungal Infections and Studies Skin Diseases and Diabetes

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
2
Pages
e268761–e268761
Publication date
1 February 2026
Language
EN